Kidney Stone Risk Increases With Both PPIs and H2 Blockers

  • kidney pain

    Credit: Thinkstock

     

    Proton-pump inhibitor (PPI) medications are commonly used to treat gastroesophageal reflux disease, ulcers and other conditions. Because acid reflux is the most common upper gastrointestinal disease— and its prevalence is on the rise — the side effects of medications to treat it are being seen and studied more often. HealthCentral has covered the risks of taking PPI medications in the past, most recently addressing the link between these medications and stroke. Yet it seems that new concerns are popping up every day, with the most recent involving the link between the use of acid reflux medications and incidences of kidney stones.

    Add This Infographic to Your Website or Blog With This Code:

     

    What are kidney stones?


    Kidney stones are small, hard, rock-like deposits consisting of mineral and acid salts. The stones form within the kidneys and, depending on the size, can cause extreme pain as they pass through the urinary tract. 

     

    Some of the symptoms of kidney stones include:

     

    • Pain when urinating
    • Severe pain in the side, back or below the ribs
    • Pain that spreads to the abdomen and groin
    • Waves of pain that intensify
    • Urine that looks pink, red, or brown
    • Cloudy or foul-smelling urine
    • Frequent or persistent need to urinate
    • Fever, chills, nausea, or vomiting

     

    Histamine blockers may also increase kidney stone risk


    During a 12-year follow-up study of 187,330 participants of the Health Professionals Follow-up Study (HPFS) and Nurses' Health Study (NHS) I and II, patients who were initially free from kidney stones were evaluated after use of PPIs or H2 blockers. A subgroup analysis in 6,520 individuals to evaluate cross-sectional associations between PPIs and H2 blockers was also completed. 

     

    What the evaluation showed was that PPI use was associated with a 12 percent higher risk for incident kidney stones and H2 blockers were associated with a 13 percent increased risk for incident kidney stones. What I found most interesting is that H2 blockers, normally not associated with the same risks we’ve seen for PPIs in other diseases, actually has a slightly higher risk for kidney stones. This can present an issue in treating acid reflux for patients who also frequently have to deal with kidney stones.

     

    How can you lower your risk for kidney stones when you have acid reflux?


    One of the first things to consider is to address any lifestyle changes that might reduce or improve your acid reflux without resorting to medication. This can include removing trigger foods from the diet, losing weight if you are overweight, stopping smoking if you are a smoker, staying upright for 30 minutes after meals, and even elevating the head of your bed to prevent nighttime reflux. Some people find that lifestyle changes can eliminate their reflux symptoms enough that they can go off of medications. Obviously, if you aren’t on the medication then you don’t have the risk for side effects.

     

    Specific things you might want to consider to prevent kidney stones themselves also involve lifestyle changes. As with acid reflux, being overweight also can increase your risk of developing kidney stones. Reaching and maintaining a healthy weight could improve both issues. Maintaining proper hydration and eating a healthy diet with low sodium, a proper amount of protein (not too much), and limiting sugar also may help to reduce your risk of stones.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    When to talk to your doctor


    If your doctor prescribes a PPI or H2 blocker to treat your acid reflux, it is important to let them know if you have ever had a kidney stone in the past or if you have a family history of the problem. They might want to consider the risk vs. benefit of your medication regimen. Should you exhibit any of the symptoms mentioned above or anything else that seems abnormal, you should contact your physician immediately. They may want to have your symptoms evaluated by a urologist.

     

    For more information on the study review details, please check out the Journal of the American Society of Nephrology abstract supplement from Kidney Week 2016.

     


    Jennifer has a bachelor's degree in dietetics as well as graduate work in public health and nutrition.  She has worked with families dealing with digestive disease, asthma and food allergies for the past 12 years.  Jennifer also serves the Board of Directors for Pediatric Adolescent Gastroesophageal Reflux Association (PAGER).


Published On: December 06, 2016